Catecholamine-induced cardiomyopathy, including takotsubo, neurogenic stunned myocardium, and pheochromocytoma-related cardiomyopathy, is a reversible and generally benign condition. We are reporting a case series of young women who had cardiogenic shock and pulmonary edema due to severe left ventricular systolic dysfunction, which completely recovered in the course of 2 to 3 weeks. Both patients had high catecholamine levels, due to pheochromocytoma in the first case and due to intravenous high-dose catecholamines in the second case. We suggest that screening for pheochromocytoma should be considered in patients who present with takotsubo cardiomyopathy without obvious cause. Most importantly, widely used intravenous catecholamines may cause severe transient left ventricular dysfunction, and consideration should be given to noncatecholamine vasopressors.
ASJC Scopus subject areas
- Emergency Medicine